The position is not without debate, however.
The manufacturer of Champix, Pfizer, has held steadfast in its defense of its product, noting that smoking itself represents a greater health risk. Pierre Martineau, director of medical affairs of cardiovascular and metabolic at Pfizer Canada, told the Globe and Mail on 6/3/10 that some of the problems linked to their product may in fact be brought on by the act of trying to quit smoking in the first place.
"Nicotine withdrawal symptoms are something that can cause neuropsychiatric adverse events," he said in an interview. "We take the safety of all our medicines very seriously."
A recent study published in the British Medical Journal also suggested there is no definitive link between Champix and suicidal thoughts or behavior changes in patients. The research community is reported to have issued some critical responses with regard to the study's methodology, but the proponents are standing by their claims.
Nonetheless, Health Canada says it has received in excess of 1200 reports of adverse reactions associated with Champix since April 2007, the point at which the drug was introduced to the market in Canada. A little more than a year later the Canadian health authority issued a public advisory related to reports of patients experiencing changes in behavior, aggression and suicidal thoughts. An update to that initial warning was issued in January 2009, at which time Health Canada announced it was planning to mandate a stricter warning for Champix in Canada.
READ MORE CHANTIX LEGAL NEWS
While the debate rages on, Health Canada has assumed the position that Champix has been linked to serious neuropsychiatric symptoms in numerous patients, including depressed mood, agitation, aggression, hostility, thoughts of self-harm or suicide. On June 3 Health Canada together with Pfizer highlighted reports of dizziness, loss of consciousness, seizures and other serious side effects linked to the drug.
Patients with and without a history of psychiatric disorders experienced problems. Alcohol intake could increase the risk to patients, Health Canada said. Some patients using Champix have also experienced serious skin reactions, including angioedema, characterized by swelling under the skin that can be fatal, and other severe skin reactions.